[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.3.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 14, 1956

LARYNGEAL EDEMA AND DRUGS

Author Affiliations

First National Bank Building Hollywood, Fla.

JAMA. 1956;160(15):1355. doi:10.1001/jama.1956.02960500085026

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  May I sound a note of warning in the use of chlorpromazine. A moderate degree of laryngeal edema developed in a 51-year-old man with a history of chronic alcoholism and barbiturate addiction after ingesting a 25-mg. dose of this drug. This was taken four hours after an intramuscular injection of the same drug. This patient was advised against taking any more of this medicament. Four previous doses had been given intramuscularly with no adverse effects. The patient had had a severe reaction to penicillin several years earlier. About three weeks after the above episode the patient was given a 25-mg. dose of chlorpromazine orally by someone other than a physician, and 20 minutes later a severe laryngeal edema, which required immediate hospitalization, developed. His condition was critical for a few hours. It is my impression that the above patient had a definite allergic reaction to this drug.

First Page Preview View Large
First page PDF preview
First page PDF preview
×